A common misperception about prescription and over-the counter (OTC) drugs is that they are safe because they have legitimate medical uses.
Although these drugs can be tremendously helpful in treating the conditions for which they were designed, when misused these same drugs can cause great physical harm or even death.
Collectively, prescription and OTC drugs are the most commonly abused substances by Americans 14 years and older, next to alcohol and marijuana. Deaths due to opioid overdose alone now outnumber casualties from all other drugs combined.
Most of us know how to identify an alcohol overdose and are prepared to respond. In the most recent epidemic of prescription drug abuse, it is imperative that we are also able to recognize the signs of prescription drug overdose.
Below are some of the most common signs of general overdose as well as signs specific to opioids and stimulants, two of the most commonly abused classes of prescription drugs.
Prescription Drug Overdose
- Nausea / Vomiting
- Loss of Consciousness
- Trouble Breathing
- Difficulty Walking
- Aggression / Violence
- Enlarged Pupils
- Hallucinations / Delusions
- Slowed or Stopped Breathing
- Raised Body Temperature
- Irregular Heartbeat
- Heart Failure
If the person in question exhibits these symptoms or is nonresponsive, call 9-1-1 or seek out emergency medical care immediately. You can also find emergency protocols specific to poisoning on the CDC website. Your decisive action could save a life.
Prescription and Over-the-Counter Medications. National Institute on Drug Abuse.
Types of Commonly Misused or Abused Drugs. SAMHSA.
Drug overdose statistics. Healthline.
Tips to Prevent Poisonings. Centers for Disease Control and Prevention.